Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 115, NWS Dodge City, KS

June 24, 2020Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 24, 2020, 4:01 PM CDT for Rush County, Kansas. It was in force for 28 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2020, 4:01 PM CDT (21:01 UTC)
Expired
Jun 24, 2020, 4:29 PM CDT
In force
28 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Rush County, KS

The radar

The Dodge City radar (KDDC), 124 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 4:08 PM CDTHAIL 2Otis, KSEGG SIZE HAIL REPORTED FROM KAKE.
Jun 24, 4:11 PM CDTHAIL 2Otis, KSQUARTERS TO EGGS REPORTED BY SPOTTER NETWORK.
Jun 24, 4:15 PM CDTHAIL 1.25Otis, KSSOCIAL MEDIA REPORTS OF HALF DOLLAR SIZE HAIL.
Jun 24, 4:19 PM CDTHAIL 2Otis, KSSOCIAL MEDIA REPORT OF EGG SIZE HAIL.
Jun 24, 4:27 PM CDTHAIL 2Otis, KSSOCIAL REPORTS OF CONTINUED EGG SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1638 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

536 
WUUS53 KDDC 242101
SVRDDC
KSC165-242145-
/O.NEW.KDDC.SV.W.0115.200624T2101Z-200624T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
401 PM CDT Wed Jun 24 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  East central Rush County in central Kansas...

* Until 445 PM CDT.

* At 401 PM CDT, a severe thunderstorm was located near Otis, and is
  nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Otis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3866 9903 3846 9903 3862 9912 3867 9905
TIME...MOT...LOC 2101Z 322DEG 4KT 3860 9907 

HAIL...1.00IN
WIND...60MPH
 
$$

SUGDEN
3 follow-up statements
659 
WWUS53 KDDC 242107
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
407 PM CDT Wed Jun 24 2020

KSC165-242145-
/O.CON.KDDC.SV.W.0115.000000T0000Z-200624T2145Z/
Rush KS-
407 PM CDT Wed Jun 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR EAST CENTRAL RUSH COUNTY...

At 406 PM CDT, a severe thunderstorm was located near Otis, and is
nearly stationary.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Otis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3866 9903 3846 9903 3862 9912 3867 9905
TIME...MOT...LOC 2106Z 322DEG 4KT 3859 9906 

HAIL...1.50IN
WIND...60MPH
 
$$

SUGDEN
364 
WWUS53 KDDC 242110
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
410 PM CDT Wed Jun 24 2020

KSC165-242145-
/O.CON.KDDC.SV.W.0115.000000T0000Z-200624T2145Z/
Rush KS-
410 PM CDT Wed Jun 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR EAST CENTRAL RUSH COUNTY...

At 410 PM CDT, a severe thunderstorm was located near Otis, and is
nearly stationary.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Otis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3863 9903 3846 9903 3862 9912 3863 9905
TIME...MOT...LOC 2110Z 322DEG 4KT 3859 9906 

HAIL...2.00IN
WIND...60MPH
 
$$

SUGDEN
168 
WWUS53 KDDC 242129
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
429 PM CDT Wed Jun 24 2020

KSC165-242139-
/O.CAN.KDDC.SV.W.0115.000000T0000Z-200624T2145Z/
Rush KS-
429 PM CDT Wed Jun 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL RUSH COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 3863 9903 3846 9903 3862 9912 3863 9905
TIME...MOT...LOC 2128Z 322DEG 4KT 3857 9904 

$$

SUGDEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 1:55 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 24, 1:55 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
155 PM CDT Wed Jun 24 2020

...Updated Long Term...

.SHORT TERM...(This afternoon through Thursday night)
Issued at 1200 PM CDT Wed Jun 24 2020

Late morning mesoanalysis would suggest a severe weather risk
across SW Kansas this afternoon/early evening. Dewpoints in the
mid 60s across the central zones have established a respectable
axis of instability, with MUCAPE of 2000-3000 J/kg, already as of
late morning. Moisture convergence along a weak frontal boundary
is expected to get a few storms initiated by 3 pm, and effective
bulk shear will support some supercell structures given the ample
CAPE. SPC has upgraded the NE 1/3 of SW KS to a slight risk (15%
wind/hail probability), and we will update social media messaging.
The area of greatest concern is the NE/east zones, where
convergence on the weak frontal boundary, and enhanced
shear/backed surface winds will come into play near the remnant
outflow boundary from this morning's convection. It is NWly flow
in late June in western Kansas, and you have to be ready for the
"NW flow surprise/mesoscale accident". That said, overall forcing
for ascent is weak at best. Given this, we are confident to see
some storms, but coverage should be isolated. Given an isolated
supercell, hail up to 2 inches in diameter is possible.

South winds will remain elevated tonight, as boundary layer mixing
is maintained by a low level jet (850 mb/2000 ft agl winds to near
50 mph). As such, temperatures will struggle to fall to the mid to
upper 60s by sunrise Thursday.

The Kansas wind machine returns on Thursday, after a several day
break. Mid level flow will become zonal/westerly, which will in
turn deepen a 996 mb leeside surface cyclone near Goodland by
7 pm (per 12z NAM). Progged pressure gradients near 10 mb across
SW KS will support south wind gusts near 40 mph. Daylight hours of
Thursday appear dry, with scattered thunderstorms at least near
the northern zones Thursday night. Afternoon temperatures in the
mid 90s will be typical Thursday afternoon.

.LONG TERM...(Friday through Wednesday)
Issued at 155 PM CDT Wed Jun 24 2020

The best chance of thunderstorms during the long term continues to
focus on the Friday/Friday night time frame, when the relative
maximum in pop grids from NBM was retained. 12z ECMWF continues to
suggest MCS generation in the western Kansas vicinity Friday
afternoon, and maturing into an MCS into eastern Kansas Friday
evening.

Over the weekend, modest westerly midlevel flow Saturday will
become SWly on Sunday, in response to a strong 554dm closed low
diving into Oregon by 7 pm Sunday. At least isolated late day
convection is most likely across the eastern zones Saturday.
Sunday through Tuesday, closed low over the Pac NW slowly
dissolves into a broad trough per 12z ECMWF, making very little
progress eastward. Flow over the plains will remain SWly early
next week, but models suggest a weak nebulous flow, with probably
occasional weak shortwaves embedded. The moisture and instability
of late June will be there, so will need to determine thunderstorm
coverage/intensity on a day to day basis. There is little
convective predictability that far out, but it is clear the
afternoons will be hotter early next week, with maximum
temperatures in the upper 90s/near 100 Monday and Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1036 AM CDT Wed Jun 24 2020

VFR will continue through this TAF cycle at all airports, outside
of the impacts from any isolated convection. A cumulus field will
develop this afternoon, from which isolated thunderstorms are
expected to develop after 20z. High confidence that isolated
storms will form this afternoon, but very low confidence on any
impacts to a specific terminal, given the anticipated isolated
nature. Only mentioned VCTS/CB at HYS/DDC for a few hours this
afternoon. Southwest winds will gust to near 25 kts this
afternoon. Boundary layer will remain mixed tonight, keeping south
winds elevated at 12-15 kts. A low level jet is expected, as such
included low level wind shear in all TAFs after 06z Thu. After 15z
Thu, strong S/SW winds will return to GCK/LBL/DDC, with gusts to
near 35 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  94  67  95  68 /  30  20  10  20
GCK  95  64  94  67 /  30  30  10  20
EHA  93  65  94  67 /  10  20  10  20
LBL  94  66  96  66 /  10  20  10  20
HYS  92  65  94  69 /  30  30  10  40
P28  93  67  93  69 /  20  20   0  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, Jun 24, 3:05 AM CDT, 12 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
305 AM CDT Wed Jun 24 2020

KSZ030-031-043>046-061>066-074>081-084>090-250815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
305 AM CDT Wed Jun 24 2020 /205 AM MDT Wed Jun 24 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Isolated to widely scattered thunderstorms are possible this
afternoon mainly along and south of highway 96. A few storms could
be capable of hail to the size of quarters and wind gusts to 60
mph.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

Thunderstorms will be possible for the next several days. Severe
risk should remain low however a few storms with the potential of
hail the size of quarters and wind gusts to 60 mph can't be ruled
out.

Days 2-7 Hazards
----------------
* Thursday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Monday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jun 24, 3:34 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Dodge City KS
334 PM CDT Wed Jun 24 2020

KSZ046-242100-
Rush KS-
334 PM CDT Wed Jun 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RUSH COUNTY UNTIL
400 PM CDT...

At 333 PM CDT, Doppler radar was tracking a strong thunderstorm near
Loretta. This storm was nearly stationary.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northeastern Rush
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3857 9903 3866 9913 3869 9911 3869 9903
TIME...MOT...LOC 2033Z 232DEG 3KT 3865 9906

SUGDEN
Special weather statement, Jun 24, 3:56 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
356 PM CDT Wed Jun 24 2020

KSZ046-242130-
Rush KS-
356 PM CDT Wed Jun 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RUSH COUNTY UNTIL
430 PM CDT...

At 356 PM CDT, Doppler radar was tracking a strong thunderstorm near
Loretta. This storm was nearly stationary.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3840 9903 3864 9913 3869 9904
TIME...MOT...LOC 2056Z 322DEG 4KT 3863 9907

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:18 PM CDTSpecial Weather StatementDDCHamilton27 min
Jun 23, 7:43 PM CDTSpecial Weather StatementDDCHamilton62 min
Jun 23, 8:05 PM CDTSevere Thunderstorm WarningDDCHamilton40 min
Jun 23, 8:59 PM CDTSpecial Weather StatementDDCStanton46 min
Jun 24, 3:34 PM CDTSpecial Weather StatementDDCRush26 min
Jun 24, 3:56 PM CDTSpecial Weather StatementDDCRush34 min
Jun 24, 4:28 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush62 min
Jun 24, 5:22 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush53 min
Jun 24, 5:31 PM CDTSevere Thunderstorm WarningDDCRush16 min
Jun 24, 5:39 PM CDTSpecial Weather StatementDDCStanton51 min
Jun 24, 5:46 PM CDTSevere Thunderstorm WarningDDCRush21 min
Jun 24, 5:49 PM CDTSpecial Weather StatementDDCLane26 min
Jun 24, 5:57 PM CDTAreal Flood AdvisoryDDCPawnee, Rush3 hr
Jun 24, 6:06 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Stafford42 min
Jun 24, 6:28 PM CDTSpecial Weather StatementDDCLane47 min
Jun 24, 6:47 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee58 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.